Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Decompositions into codimension-two manifolds

Authors: R. J. Daverman and J. J. Walsh
Journal: Trans. Amer. Math. Soc. 288 (1985), 273-291
MSC: Primary 57N15; Secondary 51B15, 55P55, 57N05
MathSciNet review: 773061
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M$ denote an orientable $ (n + 2)$-manifold and let $ G$ denote an upper semicontinuous decomposition of $ M$ into continua having the shape of closed, orientable $ n$-manifolds. The main result establishes that the decomposition space $ M/G$ is a $ 2$-manifold.

References [Enhancements On Off] (What's this?)

  • [B] E. G. Begle, The Vietoris mapping theorem for bicompact spaces, Ann. of Math. (2) 51 (1950), 534-543. MR 0035015 (11:677b)
  • [CD1] D. S. Coram and P. F. Duvall, Mappings from $ {S^3}$ to $ {S^2}$ whose point inverses have the shape of a circle, General Topology Appl. 10 (1979), 239-246. MR 546098 (81b:57009)
  • [CD2] -, Finiteness theorems for approximate fibrations, Trans. Amer. Math. Soc. 269 (1982), 383-394. MR 637696 (83c:55022)
  • [D] R. J. Daverman, Decompositions of manifolds into codimension one submanifolds, Compositio Math. (to appear). MR 795714 (87b:57016)
  • [DH] R. J. Daverman and L. S. Husch, Decompositions and approximate fibrations, Michigan Math. J. 31 (1984), 197-214. MR 752256 (86a:54009)
  • [DW1] R. J. Daverman and J. J. Walsh, Decompositions into codimension two spheres and approximate fibrations, Topology Appl., (to appear). MR 789592 (87h:57020)
  • [DW2] -, Decompositions into submanifolds that yield generalized manifolds (in preparation).
  • [DS] J. Dydak and J. Segal, Local $ n$-connectivity of decomposition spaces (to appear).
  • [E] D. B. A. Epstein, The degree of a map, Proc. London Math. Soc. (3) 16 (1966), 369-383. MR 0192475 (33:700)
  • [G] A. Grothendieck, Sur quelques points d'algèbre homologique, Tôhoku Math. J. (2) 9 (1957), 119-221. MR 0102537 (21:1328)
  • [HW] W. Hurewicz and H. Wallman, Dimension theory, Princeton Univ. Press, Princeton, N. J., 1941. MR 0006493 (3:312b)
  • [L] V.-T. Liem, Manifolds accepting codimension one sphere-like decompositions (to appear).
  • [S] E. H. Spanier, Algebraic Topology, McGraw-Hill, New York, 1966. MR 0210112 (35:1007)
  • [Sz] A. Szulkin, $ {R^3}$ is the union of disjoint circles, Amer. Math. Monthly 90 (1964), 640-641. MR 719756 (84m:52022)
  • [Wh] G. T. Whyburn, Interior transformations on surfaces, Amer. J. Math. 60 (1938), 477-490. MR 1507329
  • [Wi] R. L. Wilder, Topology of manifolds, Amer. Math. Soc. Colloq. Publ., vol. 32, Amer. Math. Soc., Providence, R. I., 1963. MR 0182958 (32:440)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57N15, 51B15, 55P55, 57N05

Retrieve articles in all journals with MSC: 57N15, 51B15, 55P55, 57N05

Additional Information

Keywords: Codimension-two submanifold, winding function, upper semicontinuous decomposition, $ 2$-manifold
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society